Since Dexedrine is an Amphetamine-based stimulant, Dexedrine addiction can result if it is not taken as directed.
Used to treat Attention Deficit Hyperactivity Disorder (ADD/ADHD), it is classified as a Schedule II controlled substance.
It comes in tablet form which are either short-acting (lasts usually 4 hours) or long-acting (lasts 6-12 hours). Effects occur within 20-60 minutes of taking the medication.
Because Dexedrine increases alertness, it has abuse potential by military personnel, pilots, truck drivers, and college students looking to keep the party going.
Over time, tolerance can increase as the body requires more and more of the drug in order to achieve the same beneficial effects. Tolerance is a diminished response to a drug over time as the body's metabolism adapts to the medication.
Dependence may occur if one regularly takes Dexedrine in higher does than recommended or by taking it over an extended period of time. More often than not, addiction is rarely intentional. It can occur when the user begins to depend on the immediate and predictable high the medication offers.
Dexedrine abuse or addiction is characterized by increasing dosages and frequent episodes of use, followed by a “low” or depression. Over time the procuring of the drug evolves into the main daily activity often at the expense of family, friends, and job responsibilities.
If you abuse Dexedrine, you may likely find that the dose that had previously worked is now inadequate, necessitating taking a higher dose. By increasing the dose you will soon develop tolerance to the higher dose which may result in a cycle of addiction.
Addiction to Dexedrine may result in increased hyperactivity, irritability, personality changes, psychosis, paranoia, severe insomnia, weight loss, decreased appetite, irregular heartbeat, and skin rashes.
Overdose symptoms include abdominal cramps, confusion, coma, confusion, convulsions, diarrhea, fever, hallucinations, irregular heartbeat, vomiting, tremors, shaking, and more. If you or someone you know experiences these symptoms while taking Dexedrine, see a doctor immediately.
Abruptly discontinuing the medication may result in potentially dangerous withdrawal symptoms such as craving, exhaustion, confusion, psychotic reaction (hallucinations, not grounded in reality, etc.), anxiety, insomnia, irritability, intense hunger, and moderate to severe depression.
As a result, it is best to work with the prescribing doctor who can help users slowly and safely taper off of the drug. Sometimes is it necessary to attend a detox center where withdrawal can be medically monitored and made less unpleasant with other medications.
Addiction treatment is often a multidisciplinary approach conducted by therapists (social workers and other licensed professional counselors), doctors, psychiatrists, and nurses. Support groups figure prominently such as Narcotics Anonymous which maintains chapters all over the world.